Ask the Doctors

Dear Doctor: The Food and Drug Administration recently said parents shouldn't give their kids medicine with codeine or tramadol. Just how dangerous are these drugs? And what should parents use instead?

Dear Reader: Codeine and tramadol are medications that are widely used to treat pain. However, not everyone reacts to these drugs the same way. Some individuals metabolize codeine and tramadol very quickly, which results in unsafe levels of the drugs in the body. This puts them at risk of breathing problems severe enough that they can lead to death. As a result, the FDA amplified an existing warning in April regarding the use of tramadol and codeine when treating children.

In its announcement, the FDA said that children younger than 12 should not be given medications that contain either codeine or tramadol. This warning also extends to nursing mothers, who risk transmitting unsafe amounts of the drugs through their breast milk. The FDA also states that tramadol is not to be used to treat pain from surgeries to remove tonsils or adenoids in children under 18 years old.

Manufacturers of drugs that contain codeine or tramadol are now required to change their labels to include a plainly stated warning against their use in anyone under the age of 12, and by nursing mothers. An additional warning cautions against giving codeine or tramadol to adolescents between the ages of 12 and 18 who are obese, or who have sleep apnea, lung disease or any other condition that can affect breathing.

So what exactly are codeine and tramadol, and why do they pose dangers to some younger patients?

Both drugs belong to a class of medications called opiate analgesics. Codeine is approved to treat pain and, because it also belongs to a class of medications called antitussives, it is used to treat cough. Antitussives don't cure a cough, but rather suppress the command from the brain that tells the body to cough. Codeine and tramadol reduce pain in a similar fashion, by acting on neural pathways.

As we mentioned earlier, the problems arise in certain individuals whose bodies absorb and metabolize the drugs very quickly. An enzyme variant in their livers causes them to convert the medications so rapidly that they wind up with unsafe levels of active opioids in their bloodstream. This affects the part of the brain that regulates breathing and can lead to death.

The new warning comes thanks to data collected by the FDA, which showed that some children who were given codeine or tramadol became gravely ill after just a single dose of the medication. The warning to nursing mothers arises from the report of an infant who died after being exposed to codeine in his mother's milk.

As for what you should use instead, in most cases, over-the-counter medications like Tylenol or ibuprofen should do the trick. If not, check with your family doctor to discuss and craft a pain management plan that is both effective and -- here's the really important part -- safe for your child.

(Send your questions to askthedoctors@mednet.ucla.edu, or write: Ask the Doctors, c/o Media Relations, UCLA Health, 924 Westwood Blvd., Suite 350, Los Angeles, CA, 90095. Owing to the volume of mail, personal replies cannot be provided.)

More like Ask the Doctors